New Hampshire, 2004

Lightning Strike in New Hampshire, August 11, 2004

August 11, 2004 · NWS BOX · 1 event in 1 county or zone

Lightning strikes ignited two house fires in Walpole.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning strikes ignited two house fires in Walpole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 11, 3:00 AM EST, 12 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 3:00 AM EST, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT WED AUG 11 2004

.SHORT TERM (TODAY AND TONIGHT)...
SHOWERS AND THUNDERSTORMS WERE CROSSING WESTERN PORTIONS OF THE
FORECAST AREA EARLY THIS MORNING IN RESPONSE TO A WARM FRONT
PUSHING THROUGH THE REGION. GENERALLY FOLLOWED THE ETA TODAY AND
TONIGHT WITH RESPECT TO THE TIMING OF PRECIPITATION...ALTHOUGH NONE
OF THE MODELS APPEAR TO HAVE A REAL GOOD HANDLE ON THIS. THE STORMS
PREDICTION CENTER HAS PLACED EXTREME WESTERN PORTIONS OF THE
FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
FEEL THIS WILL BE MOSTLY DIURNAL IN NATURE AS LOW LEVEL INSTABILITY
BECOMES MOST FAVORABLE THIS AFTERNOON. HOWEVER STRONGEST WIND FIELDS
REMAIN OVER NEW YORK STATE AND PENNSYLVANIA WITH BEST LOW LEVEL
INSTABILITY FROM PENNSYLANIA TO NEW JERSEY. WILL ISSUE A SPECIAL
WEATHER STATEMENT HIGHLIGHTING THE POTENTIAL FOR THIS AFTERNOON.
MAIN THREAT FOR DAMAGING WINDS/AND OR HAIL WOULD BE FAR WESTERN
PORTIONS OF THE COUNTY WARNING AREA THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS SHOULD BECOME MORE LIKELY TONIGHT AS THE COLD FRONT
EDGES CLOSER FROM THE WEST. THERE IS INCREASING ISENTROPIC LIFT
AND MORE FAVORABLE JET MAXIMUMS FROM 850 TO 700 MILLIBARS
LATE TONIGHT.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
THE MAIN CONCERN IN THE LONG TERM ARE THE TWO TROPICAL SYSTEMS...
BONNIE AND CHARLEY.  WITH THE WEST ATLANTIC RIDGE AND GREAT LAKES
TROF REMAINING IN POSITION THROUGH THE WEEKEND...AND WITH A SURFACE
FRONT PROVIDING A CHANNEL OF LOW LEVEL CONVERGENCE...THESE SYSTEMS
SHOULD BE DRAWN UP THE COAST IN OUR GENERAL DIRECTION.  THE DEVIL IS
IN THE DETAILS.

THE FORECAST IS BASED ON A MERGE OF THE GFS AND THE 03Z TPC
FORECAST.  ANY LATER TPC INFORMATION WAS TOO LATE TO BE INCLUDED.
THE GFS SOLUTION WORKS WELL FOR THURSDAY AND FRIDAY...BRINGING
BONNIE OR HER REMAINS THROUGH OUR AREA FRIDAY AFTERNOON AND NIGHT.
THEN OVER THE WEEKEND THE 00Z GFS BRINGS CHARLEY ALONG A SOMEWHAT
MORE EASTERLY TRACK SATURDAY NIGHT AND SUNDAY.  THIS IS FASTER THAN
THE TPC FORECAST AND SO WE HAVE SLOWED IT DOWN BY ABOUT 24 HOURS...
TURNING IT INTO A LATE SUNDAY/MONDAY EVENT.
&&

.MARINE...
IN THE SHORT TERM...SOUTHWESTERLY SWELL IS EXPECTED TO INCREASE
ALONG SOUTH COASTAL LOCATIONS TODAY...TO AROUND 5 FEET. BUOY 44025
SOUTH OF LONG ISLAND NY CURRENTLY INDICATES SEAS AROUND 6 FEET.
THEREFORE A SMALL CRAFT ADVISORY FOR SEAS WILL BE ISSUED FROM
MONTAUK POINT NY TO NANTUCKET.

IN THE LONG TERM...WINDS WILL PICK UP ON FRIDAY WITH THE PASSAGE OF
THE REMAINS OF BONNIE.  BUT WITH THE CENTER WELL TO THE WEST...
WINDS ARE EXPECTED TO REMAIN AT OR BELOW THE 25 KT THRESHOLD.  OF
MORE CONCERN WILL BE SEAS...WHICH SHOULD BUILD TO 4 TO 7 FEET DURING
THE WEEKEND. EVEN AS BONNIE MOVES OFF...THE EXPECTED APPROACH OF
CHARLEY LATE SUNDAY SHOULD KEEP SEAS ROUGH THROUGH THE END OF THE
FORECAST PERIOD.
&&

.AVIATION...
CEILINGS AND VISBILITIES WILL VARY THIS MORNING...GENERALLY
MVFR VISIBILITIES WITH IFR CEILINGS THROUGH 14Z. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO TRACK NORTHEAST INTO THE
CENTRAL AND NORTHERN TERMINALS FROM 08Z THROUGH 14Z. SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO REFORM BY 20Z ACROSS THE
WESTERN TERMINALS. CEILINGS AND VISBILITIES WILL FALL BACK TO IFR
CONDITIONS IN SHOWERS...SCATTERED THUNDERSTORMS AND AREAS OF FOG
AFTER 00Z TONIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS TODAY FROM MONTAUK TO
NANTUCKET (ANZ 255).

SHORT TERM...STRAUSS
LONG TERM...WTB
Hazardous weather outlook, Aug 11, 4:55 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
555 AM EDT WED AUG 11 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120955-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
555 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.  THESE
STORMS WILL CONTAIN HAZARDOUS LIGHTNING.  DURING THE AFTERNOON...A
FEW STORMS MAY PRODUCE WIND GUSTS TO 55 MPH IN THE CONNECTICUT VALLEY
AND ALONG THE HILLS TO THE WEST.  LOCALLY HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ALONG THE COASTAL
WATERS FROM NANTUCKET TO MONTAUK NEW YORK.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE
WILL MOVE THROUGH SOUTHERN NEW ENGLAND ON FRIDAY AND FRIDAY NIGHT.
RAINFALL WILL AMOUNT TO BETWEEN 1 AND 2 INCHES...WITH
POTENTIAL FOR ISOLATED DOWNPOURS BRINGING 3 TO 4 INCHES.  POOR
DRAINAGE FLOODING IS POSSIBLE FRIDAY.

HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM
CHARLEY WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE SUNDAY AND
SUNDAY NIGHT.  RAINFALL WILL AMOUNT TO BETWEEN 1 AND 3 INCHES...WITH
POTENTIAL FOR ISOLATED DOWNPOURS BRINGING UP TO 5 INCHES.

ROUGH SEAS WILL CONTINUE ALONG THE WATERS FROM PROVINCETOWN TO
MONTAUK FROM FRIDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING...
ESPECIALLY IN AREAS WEST AND NORTHWEST OF WORCESTER.  SPOTTERS SHOULD
BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.

WTB

In the hours before

Special weather statement, Aug 11, 2:21 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT WED AUG 11 2004

MAZ003-010-111945-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-
321 PM EDT WED AUG 11 2004

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS OVER HADLEY...OR ABOUT 4
MILES SOUTHWEST OF AMHERST...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...LEVERETT BY 330 PM EDT...SHUTESBURY
AND PELHAM BY 340 PM EDT.

THIS STORM AND OTHER THUNDERSTORMS IN THE AREA MAY PRODUCE
TORRENTIAL DOWNPOURS THAT CAUSE LOCALIZED STREET FLOODING.  DO NOT
ATTEMPT TO CROSS FLOODED ROAD SURFACE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

MCCORMICK

THOMPSON
Special weather statement, Aug 11, 2:34 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
334 PM EDT WED AUG 11 2004

MAZ002-003-111945-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
334 PM EDT WED AUG 11 2004

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT
LEAST 40 MPH AND SMALL HAIL 4 MILES SOUTHWEST OF COLRAIN...OR ABOUT
8 MILES WEST OF GREENFIELD...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...COLRAIN BY 340 PM EDT...LEYDEN BY 350
PM EDT.

THIS STORM WILL ALSO PRODUCE TORRENTIAL DOWNPOURS...AND MAY CAUSE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE
THROUGH ANY FLOODED ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

MCCORMICK

THOMPSON
Special weather statement, Aug 11, 2:35 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT WED AUG 11 2004

MAZ006-007-112000-
EASTERN ESSEX MA-WESTERN ESSEX MA-
335 PM EDT WED AUG 11 2004

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS 2 MILES NORTH OF
BOXFORD...OR ABOUT 8 MILES EAST OF LAWRENCE...MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...GEORGETOWN AND GROVELAND BY 340 PM
EDT...NEWBURYPORT AND AMESBURY BY 350 PM EDT.

THIS STORM MAY PRODUCE TORRENTIAL DOWNPOURS THAT CAUSE LOCALIZED
STREET FLOODING. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

DUNHAM
Special weather statement, Aug 11, 2:38 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EDT WED AUG 11 2004

MAZ004-026-112015-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
338 PM EDT WED AUG 11 2004

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES SOUTHWEST OF WESTMINSTER...OR ABOUT 9
MILES WEST OF LEOMINSTER...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...FITCHBURG AND ASHBURNHAM BY 350 PM
EDT...ASHBY AND TOWNSEND BY 410 PM EDT.

THIS STORM WILL ALSO PRODUCE TORRENTIAL DOWNPOURS...AND MAY CAUSE
LOCALIZED STREET FLOODING.  DO NOT ATTEMPT TO DRIVE THROUGH ANY
FLOODED ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

MCCORMICK

THOMPSON
Special weather statement, Aug 11, 3:01 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT WED AUG 11 2004

NHZ011-112030-
CHESHIRE NH-
401 PM EDT WED AUG 11 2004

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL OVER WESTMORELAND...OR ABOUT 9 MILES NORTHEAST OF
BRATTLEBORO...MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...ALSTEAD AND WALPOLE BY 410 PM EDT...6
MILES NORTHWEST OF MARLOW BY 420 PM EDT.

THIS STORM WILL ALSO PRODUCE VERY HEAVY DOWNPOURS AND MAY CAUSE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE
THROUGH ANY FLOODED ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

MCCORMICK

THOMPSON
Special weather statement, Aug 11, 3:17 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT WED AUG 11 2004

MAZ005-NHZ012-112100-
CENTRAL MIDDLESEX COUNTY MA-EASTERN HILLSBOROUGH NH-
417 PM EDT WED AUG 11 2004

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS OVER HUDSON...OR ABOUT 2
MILES EAST OF NASHUA...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL ALSO PRODUCE VERY HEAVY DOWNPOURS AND MAY CAUSE
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE
THROUGH ANY FLOODED ROADWAYS.

DUNHAM

The radar

The Boston radar (KBOX), 141 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cheshire

When
August 11, 3:21 PM EST to 3:39 PM EST
Where
Cheshire County, Walpole
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.919, -72.251 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422690.